Subacute cutaneous lupus erythematosus induced by terbinafine: case report and review of literature

J Dtsch Dermatol Ges. 2008 Oct;6(10):823-7, 823-8. doi: 10.1111/j.1610-0387.2008.06806.x. Epub 2008 Jun 17.
[Article in En, German]

Abstract

Systemic lupus erythematosus and subacute cutaneous lupus erythematosus (SCLE) occasionally evolve as adverse reactions to a large variety of chemically different drugs. We here report on a 76-year-old woman who developed SCLE within 10 days after initiation of oral terbinafine. Analysis of the 27 cases of terbinafine-induced SCLE in the literature revealed that this disorder has been reported 6 times more often in females than in males. Skin lesions evolved on average around 7 weeks after starting the drug. In 79% of the cases ANA could be detected while antibodies against Ro/SS-A and La/SS-B were found in 86% and 39%, respectively. Remarkably, anti-histone antibodies were present in only 29%. In all cases terbinafine-induced SCLE resolved after discontinuation of the triggering agent. Systemic treatment with anti-malarials and/or corticosteroids does not appear to be mandatory.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Acute Disease
  • Aged
  • Antifungal Agents / adverse effects*
  • Drug Eruptions / diagnosis*
  • Drug Eruptions / etiology*
  • Drug Eruptions / therapy
  • Female
  • Humans
  • Lupus Erythematosus, Cutaneous / chemically induced*
  • Lupus Erythematosus, Cutaneous / diagnosis*
  • Lupus Erythematosus, Cutaneous / therapy
  • Naphthalenes / adverse effects*
  • Terbinafine

Substances

  • Antifungal Agents
  • Naphthalenes
  • Terbinafine